Idaho, 2009Heavy Rain in Idaho, June 1 to 30, 2009
June 1 to 30, 2009 · NWS PIH · 1 event in 1 county or zone
June was one of the wettest months recorded in the Pocatello County Warning Area. Percent of normals at the 39 climate data stations ranged from a low of 198 percent at the Malad Airport to 573 percent at the Blackfoot Fire Department.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
June was one of the wettest months recorded in the Pocatello County Warning Area. Percent of normals at the 39 climate data stations ranged from a low of 198 percent at the Malad Airport to 573 percent at the Blackfoot Fire Department. 6.63 inches of rain fell at Craters of the Moon National Monument. Record June amounts were recorded at Ketchum Ranger Station with 5.29 inches as well as Burley with 3.07 inches, Idaho Falls with 3.97 inches and the Pocatello Regional Airport with 4.00 inches. The 4.00 inch total at Pocatello was the wettest month ever recorded at the station. 5.85 inches of rain was recorded at the Blackfoot Fire Station. The rains caused extensive flooding and flash flooding along with several mud slides over the Castle Rock burn site in Ketchum closing Warm Springs Road often. A significant flash flood occurred in South Pocatello on June 26th causing extensive damage. A plus side to the enormous amounts of rainfall is that drought status ended in southeast Idaho and area reservoirs filled to their highest level in years.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 31, 8:01 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, May 31, 8:01 PM MST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
901 PM MDT SUN MAY 31 2009
.UPDATE...WIDESPREAD CONVECTION AFFECTING EASTERN IDAHO AGAIN
TODAY. ALTHOUGH THE CELLS APPEARED IMPRESSIVE MOST WERE BOTTOM
LOADED WITH BRIGHTEST RETURNS IN THE LOWEST LEVELS...INDICATING
HEAVY RAIN AND LITTLE HAIL. WIND GUSTS WERE ALMOST NONEXISTENT
WITH MOST CELLS AS WELL TODAY...PEAKING OUT AT 35-40 MPH WITH A
COUPLE CELLS. STRONGEST SINGLE CELL OF THE DAY OCCURRED OVER
ISLAND PARK AND LOOKED QUITE IMPRESSIVE GIVEN THE HEIGHT OF THE
LOWEST ELEVATION SLICE OF THE RADAR BUT PEA SIZE HAIL IS BEST
REPORT FROM UNDER THAT STORM. CONVECTION IN SOUTHERN HALF OF THE
FCST AREA AND IN THE CENTRAL MTNS HAS TRANSITIONED TO LIGHT
SHOWERS AND EXPECT SLOW DISSIPATION BY MORNING. NAM CONTINUES
TREND WITH UNSTABLE AIRMASS AND RELATIVELY HIGH PW VALUES INTO
MONDAY AFTERNOON SO ANOTHER REPEAT ON THE WAY. SHEAR IS IMPROVED
AS WELL. WILL MAKE NO CHANGES TO GOING GRID FCST AT THIS TIME. DMH
&&
.PREV DISCUSSION... /ISSUED 206 PM MDT SUN MAY 31 2009/
SHORT TERM...TODAY STARTING OUT A BIT LIKE YESTERDAY WITH
CONVECTION FIRING ALONG A SURFACE TROUGH STRETCHING FROM SOUTHWEST
MONTANA BACK TOWARDS SUN VALLEY. RETURNS ON RADAR SHOW MOVEMENT
TOWARDS THE UPPER SNAKE PLAIN CONTRADICTING THE 12Z NAM. ALSO
HAVE A MID LEVEL CONVERGENCE BAND ACROSS THE SOUTH CENTRAL
HIGHLANDS. THE PACIFIC LOW HAS INCHED CLOSE ENOUGH TO THE COAST
FOR LEE SIDE EFFECTS TO SHOW UP OFF THE WEST COAST MOUNTAINS.
LOOKS LIKE ONE SMALL CIRCULATION IN OREGON AND ANOTHER IN NORTHERN
CALIFORNIA. THESE WILL TRY TO MOVE NORTH AND EAST. THE NAM12
APPEARS TO DEPICT SOMETHING OF A UPPER LEVEL WARM FRONTAL BAND OFF
THE OREGON DISTURBANCE SWINGING NORTH THIS EVENING. BOISE SOUNDING
THIS MORNING INDICATED .97 INCH PRECIPITABLE WATER SO AIRMASS HAS
PLENTY OF WATER. SCATTERED SHOWERS SHOULD DEVELOP IN THE CENTRAL
MOUNTAINS WITH A COUPLE TENTHS OF AN INCH PRECIPITATION FROM SOME
CELLS THESE EVENING. MODEL SOUNDINGS WHEN MODIFIED FOR AREAS SOUTH
OF POCATELLO TO THE STATE LINE YIELD CAPE AROUND 900-1400 J/KG AND
THUNDERSTORM WINDS 50-55 MPH WHICH IS APPROACHING SEVERE AND
SOMETHING WATCH.
MONDAY THE GFS HAS THE PACIFIC LOW CROSSING 130W IN MORE FAVORABLE
POSITION FOR SPOKES OF ENERGY TO ROTATING THROUGH THE GREAT BASIN
TO BE STRONGER WITH SOUTHERLY WINDS INCREASING VERTICAL SHEAR. THE
GFS ALSO STALLS THE LOW NEAR THE COAST TUESDAY AND WEDNESDAY SO WE
HAVE A COUPLE MORE DAYS OF CONVECTION AHEAD.
TONIGHT A SURFACE HIGH SLIDES FROM CANADA INTO MONTANA FORCING
NORTHEAST SURFACE WINDS INTO IDAHO. THAT BRINGS POTENTIAL FOR WIND
CONVERGENCE ALONG A BACK DOOR FRONTAL BOUNDARY WHICH RESULTED IN A
PRETTY SOLID CHANCE OF PRECIPITATION FROM PALISADES ACROSS TO SUN
VALLEY. SURFACE WINDS MAY BE STRONG ENOUGH TUESDAY FOR A LAKE WIND
ADVISORY ON AMERICAN FALLS RESERVOIR.
LONG TERM...THURSDAY THROUGH MONDAY. GFS SLOWLY COMING INTO
AGREEMENT WITH ECMWF AS DEEP LOW PRESSURE OFF CALIF COAST COMES
ASHORE THUR NIGHT. AS IT DOES...MOISTURE WILL CONTINUE TO PUMP INTO
AREA FROM THE SOUTH AND SMALL DISTURBANCES WILL MOVE THRU LONG WAVE
PATTERN. AS HAS BEEN ADVERTISED...AFTN/EVENING SHOWERS AND TSTMS
WILL FORM EACH AFTERNOON AND LAST THROUGH LATE EVENING HOURS. FORECAST
REMAINS THE SAME WITH CHC TO SCHC POPS THRU MONDAY. SUFFICE TO SAY
EXTENDED WILL BE QUITE UNSETTLED. RENWICK
AVIATION...AS ANTICIPATED...TSTORMS HAVE STARTED FIRING UP ACROSS
ENTIRE FORECAST AREA AS DAYTIME HEATING AND REASONABLY MOIST
ATMOSPHERE REACT TO INSTABILITY. PRESENTLY ALL TAF SITES ARE VFR
BUT UNDER TSTMS MVFR NOT OUT OF THE QUESTION. MAIN CONCERN WILL BE
GUSTY WINDS POSSIBLY REACHING UPWARDS OF 50 MPH UNDER AND NEAR TSTMS
AS THE DAY PROGRESSES...SMALL HAIL ALSO NOT OUT OF THE QUESTION.
CONVECTION SHOULD DIE DOWN BY LATE EVENING WITH CLEARING SKIES
AFTERWARDS AND VFR CONDITIONS. RENWICKNG WITH CLEARING SKIES
AFTERWARDS AND VFR CONDITIONS. RENWICK
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:00 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
400 AM MDT SUN MAY 31 2009
IDZ017>025-031-032-011300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
400 AM MDT SUN MAY 31 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE DAILY AFTERNOON AND EVENING SHOWER AND THUNDERSTORM
ACTIVITY.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Heavy Rain, Power
- When
- June 1, 12:00 AM MST to June 30, 12:00 AM MST
- Where
- Power County, (Pih)pocatello Muni
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
Pocatello Regional Airport recorded 4.00 inches of rainfall for the entire month of June. This was the wettest June on record as well as the wettest month ever recorded for this location.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in North Dakota, June 1 to 30, 2009$6.0 million · 3 events
- Wildfire and Hail in California, June 1 to 30, 20091 injured · $2.0 million · 1.25 in hail · 11 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2009$3.0 million · 1 in hail · 6 events
- Drought in Texas, June 1 to 30, 2009$2.5 million · 3 events
- Hail in Nebraska, June 1, 2009$1.1 million · 0.88 in hail · 3 events
- Hail in Kansas, June 1, 2009$585,000 · 1.75 in hail · 8 events
- Lightning Strike in South Carolina, June 1, 2009$400,000 · 1 event
- Damaging Winds in Indiana, June 1, 2009$285,000 · 60 kt wind · 7 events
- Tornado and Flash Flood in Illinois, June 1, 2009$225,000 · EF0 · 11 events
- Hail and Damaging Winds in Ohio, June 1, 2009$103,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Illinois, June 1, 2009$51,000 · 1.75 in hail · 28 events
- Flash Flooding and Hail in Indiana, June 1, 2009$71,000 · 1.5 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185781.